A case of Stevens-Johnson syndrome due to rifampicin

Vandana A. Badar, Dharmendra Mishra, Swapnil Deshmukh, Sangita Chaudhari

Abstract


A 25 year old female known case of category II pulmonary Tuberculosis was on anti-coch’s treatment in the FDC of rifampicin, isoniazid, pyrazinamide, ethambutol and Streptomycin. Fifteen days after the commencement of Cat II anti TB treatment she developed diffuse erythematous rash on face, trunk and both extremities which turned into blisters. There were ulcers on oral and genital cavity. A diagnosis of Stevens Johnson’s syndrome was made. The patient had a history of cat I pulmonary TB and treated for 8 months and at the end of 8th month she was sputum smear negative. Four months later she had a relapse of sputum smear positive for pulmonary TB. She responded to the stoppage of drugs and oral/inj. Corticosteroids, antihistaminics and antibiotics.


Keywords


Rifampicin, Steven Johnson syndrome, Adverse drug reaction

Full Text:

PDF

References


Ngan V, Oakley D, Dyall S; Steven Johnson Syndrome and Toxic Epidermal Necrolysis; Newland Dermatological Society incorporate. 2009. Available at: http://dermnetnz.org/nzds.html.

The use of the WHO-UMC system for standerdised case causality assessment [Monograph on internet] Uppsala: The Uppsala monitoring Centre. 2012. Available at: http://WHO-UMC:Org/Graphics/24734.pdf.

Thappa DM, Kumari R. “Steven Johnson Syndrome”. Drug Alert. 2006;2:24-7.

Revuz J, Penso D, Roujeaj JC et al. Toxic Epidermal Necrosis. Clinical findings and prognosis factors in 87 patients. Arch dermatol. 1987;123;1160-5.

Burns T, Breathmach S, Cox N, Griffith C. Rooks textbook of dermatology. Stevens Johnson Syndrome and Toxic Epidermal Necrolysis. Chapter 76. 8th ed. UK: Wiley Blackwell; 2005; 4: 76.13.

Kanwar AJ, Dogra S and Kumar B. Changing pattern of drug induced Toxic epidermal necrolysis in developing countries. Clinical and experimental Dermatology. 2004;291;29(4)423-36.

Peter OF, Ramon RM. Erythema Multiforme. Steven Johnson syndrome and Toxic Epidermal Necrolysis. In Irwin MF, Arthur ZE, Klaus W, Frana A, Lowell AG, Stephen IK editors. Fitzpatricks Dermatology in general medicine 6th ed. New York: The Macgraw Hill companies; 2003.

Habit TP; Clinical dermatology. 3rd ed. St. Louis, MO: Mosby-yearbook; 1996.

Burns T, Breathmach S, Cox N, Griffith C. Rooks textbook of dermatology. Stevens Johnson Syndrome and Toxic Epidermal Necrolysis. Chapter 76. 8th ed. UK: Wiley Blackwell; 2005; 4: 76.16.

Weston WL, Lane AT, Morelli JG; Color textbook of Pediatric dermatology. 4th ed. St. Louis: Mosby-yearbook; 1996.

Yameshitah, Ueda Y, Takahashi Y, Mimori A. A case of Steven Johnson progressive Toxic Epidermal Necrolysis onset during hyposensitisation therapy for pulmonary TB complicated with dermatomyositis. Kanasenshogaku. Zasshi. 2012Jul;86(4);419-24.

Tan WC, Ong CK, lokang SC, Abdul Razak M. Two years review of Cutaneous Adverse drug Reaction from first line Anti Tubercular Drugs. Med J Malaysia. 2007June;62(2)143-6.